You really should withdrawn from steroids with the help from a doctor and it would help to find one you have confidence in. I cannot support doing it on your own. I have CIDP and was on prednisone for five years. It does have to be done VERY VERY VERY slowly. It took me one failed attempt and then weaning down slowly for a YEAR before I was safely off.
I was on prednisone for about three years and how well I remember what they did to me. I had the “moon face” and now that I have been off them long enough, I have pictures to show BEFORE and AFTER. I had to battle to keep control of mood swings. The worst side effect for me was stomach problems, the heartburn was so severe at night I’d moan and I couldn’t sleep. I ended up with ulcers. When your doctor chooses to take you off, it HAS to be done very slow. It took me a year to get off them. I think you should ask your doctor if he feels you need them, or if he is just trying them to see how you do. I went through alot of falls and they stopped after the second year. Another opinion that I have, if you did well with IVIG’s, talk to your doctor about trying a maintenence, see how you do having the IVIG’s every two to four weeks, until you find what you do best with.
Steriods are wonderful and really helped me with my breathing problems in the 1991 ff BUT
After (1994 and 1996)four years of low dosage it had destroyed my eye sight and it required surgery to get my vision back. I complained of chest pains and my allergy doctor (wonderful doctor) knew something was not right (had not been diagnosed with CIDP YET) but no one would listen to her. By 1999 and unknown osteoporosis had destroyed my spine and required surgery to fix it.
After thirty one years of symptoms of CIDP, was finally diagnosed with a peripheral neuropathy in 2000 and with CIDP in April 2004 when IVIg was started to which I responded in positive ways.
Bottom line. If you have CIDP I would not stay on steriods for the long term. I would absolutely consider IVIg treatments and I would absolutely speak to the doctor in this regard. I am not a doctor and all I have is my experience and heaven knows we are all different but…steriods are wonderful and helpful…in the short term as all the medical literature on the subject states very clearly.